Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 23, 2002, 4:16 PM EDT for Scioto County, Ohio. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 4:16 PM EDT (20:16 UTC)
- Expired
- Aug 23, 2002, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Scioto County, OH
The radar
The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:25 PM EDT | Hail 0.75 | Otway, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
578 WUUS51 KILN 232016 SVRILN OHC145-232045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 416 PM EDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCIOTO COUNTY IN OHIO... * UNTIL 445 PM EDT... * AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF LUCASVILLE...OR ABOUT 10 MILES WEST OF WEST PORTSMOUTH...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LUCASVILLE... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:50 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 23, 3:50 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 350 PM EDT FRI AUG 23 2002 LOOKS LIKE THERE SHOULD BE A PRETTY GOOD CHANCE OF PRECIPITATION FOR THE ENTIRE FORECAST AREA TONIGHT. SEVERAL FACTORS INVOLVED WHICH COULD MAKE FINAL SOLUTION A BIT COMPLICATED. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTHERN PART OF THE FORECAST AREA CLOSE TO OLD OUTFLOW BOUNDARY AND IN AXIS OF BEST INSTABILITY. THESE STORMS APPEAR PRIMARILY DIURNALLY DRIVEN AND SO EXPECT THEM TO DIMINISH THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS IN SOUTHERN ILLINOIS APPEAR RELATED TO A CONVECTIVE VORTICITY CENTER. WITH THIS SUPPORT WOULD THINK THAT THESE STORMS WILL CONTINUE INTO THE NIGHT. EXTRAPOLATION WOULD BRING THIS INTO THE SOUTHERN ZONES AFTER DARK. ANOTHER SHORT WAVE IS FORECAST TO MOVE ACROSS THE GREAT LAKES TAKING A SURFACE LOW ACROSS NORTHERN OHIO. AND THIS SHOULD BE ANOTHER TRIGGER FOR SHOWERS AND THUNDERSTORMS CONTINUING OR POSSIBLY REDEVELOPING DURING THE NIGHT. GIVEN ALL OF THIS WILL GO WITH 60 TO 80 PROBABILITIES. WILL CONTINUE TO MENTION HEAVY RAIN AS MOISTURE WILL BE PLENTIFUL ALLOWING FOR VERY HEAVY DOWNPOURS. HOWEVER FLASH FLOOD GUIDANCE IS HIGH AND EXPECT THE STORMS TO BE PROGRESSIVE SO DO NOT FEEL THERE IS A NEED FOR A WATCH. PRECIPITATION MAY LINGER INTO THE MORNING ACROSS SOUTHEAST HALF OF THE FORECAST AREA SO WILL KEEP A CHANCE THROUGH THE MORNING. BUT ALL MODELS SHOW DEEPER MOISTURE BEING SHUNTED OFF TO THE EAST DURING THE DAY. LOW LEVEL MOISTURE MAY LINGER AND AN ISOLATED SHOWER OR THUNDERSTORM IS NOT OUT OF THE QUESTION WITH AFTERNOON HEATING. BUT BELIEVE CHANCE IS TOO LOW TO WARRANT A CONTINUED MENTION IN THE FORECAST. THE AREA SHOULD DRY OUT FOR THE REST OF THE WEEKEND. THERE IS STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY FOR THE FORECAST NEXT WEEK AS MEDIUM RANGE MODELS CONTINUE TO HAVE QUITE A BIT OF VARIABILITY IN THEIR SOLUTIONS. DO NOT WANT TO MAKE MUCH OF A CHANGE UNTIL THINGS BECOME A LITTLE CLEARER SO WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY FOR NOW. .ILN...NONE.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:23 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 37 min |
| Aug 22, 9:52 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 53 min |
| Aug 23, 5:54 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.